Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 32, NWS Grand Forks, ND

July 20, 2009Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2009, 1:12 PM CDT for Cass County, Ransom County, North Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2009, 1:12 PM CDT (18:12 UTC)
Expired
Jul 20, 2009, 2:00 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:15 PM CDTHAIL 0.754 Sse Enderlin, ND
Jul 20, 1:40 PM CDTTSTM WND DMG1 N Leonard, NDSEVERAL LARGE 4-6 INCH BRANCHES BLOWN DOWN IN SHELTER BELT. WINDS ESTIMATED NEAR 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201812
SVRFGF
NDC017-073-201900-
/O.NEW.KFGF.SV.W.0032.090720T1812Z-090720T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 PM CDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHEASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 200 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 2 MILES WEST OF SHELDON...OR 32 MILES SOUTHEAST
  OF VALLEY CITY...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELDON AT 120 PM CDT...
  7 MILES NORTH OF VENLO AT 125 PM CDT...
  LEONARD AT 155 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4650 9774 4663 9770 4663 9769 4668 9769
      4672 9767 4674 9724 4663 9723 4663 9729
      4646 9729
TIME...MOT...LOC 1812Z 273DEG 17KT 4660 9754

$$
SPEICHER
2 follow-up statements
000 
WWUS53 KFGF 201841
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT MON JUL 20 2009

NDC017-073-201900-
/O.CON.KFGF.SV.W.0032.000000T0000Z-090720T1900Z/
RANSOM ND-CASS ND-
141 PM CDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTH CENTRAL CASS AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST
NORTH DAKOTA...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 6 MILES SOUTHWEST OF LEONARD...OR 32 MILES SOUTHWEST OF
FARGO...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEONARD BY 155 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4649 9758 4673 9744 4674 9724 4663 9723
      4663 9729 4646 9729
TIME...MOT...LOC 1841Z 273DEG 17KT 4659 9734

$$
SPEICHER
000 
WWUS53 KFGF 201853
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 PM CDT MON JUL 20 2009

NDC017-073-201903-
/O.EXP.KFGF.SV.W.0032.000000T0000Z-090720T1900Z/
RANSOM ND-CASS ND-
153 PM CDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CASS AND
NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT
200 PM CDT...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF LEONARD...OR 30 MILES
SOUTHWEST OF FARGO...MOVING TO THE EAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 200 PM CDT. 

LAT...LON 4649 9758 4673 9744 4674 9724 4663 9723
      4663 9729 4646 9729
TIME...MOT...LOC 1853Z 270DEG 13KT 4659 9730

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:08 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 11:08 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1108 AM CDT MON JUL 20 2009

.UPDATE...
UPDATE CONCERNS CENTER ON TSTM POTENTIAL THIS AFTN IN THE SRN
VALLEY AND WCNTRL MN. 14Z SFC MAP SHOWED INITIAL TROUGH FROM
WINNIPEG TO BTWN GFK/DVL THEN TO JAMESTOWN TO PIERRE SD. DEW PTS
ALONG BOUNDARY AND JUST EAST AROUND 60 OR A BIT HIGHER.  ACTUAL
COLD FRONT WITH A MORE NORTHWEST WIND AND DROP IN DEW PTS INTO THE
LOW 50S BRANDON-ROLLA-GARRISON-DICKINSON ND LINE. 500 MB UPPER LOW
OVER SASK WILL MOVE EAST AND COLD FRONT WILL MOVE EAST TODAY...BUT
MOVEMENT WILL BE SLOWER OVER SE ND/SD/WCNTRL MN TODAY AND AS SRN
EDGE OF 500 MB VORT AND A BIT HIGHER MID LEVEL WINDS (40 KTS) MOVE
INTO SRN ND/NRN SD SOUTH OF THIS UPPER LOW...ENOUGH SUPPORT FOR
TSTMS TO RE-DEVELOP ALONG BOUNDARY IN THE BIS-JMS-ABR-PIR AREA
MIDDAY AND THEN MOVE EAST. SPC MESOPAGE HAS MUCAPES 2000-3000 J/KG
AND SBCAPES NR 1500 J/KG IN THIS AREA. FREEZING LEVELS HIGH AND
MARGINAL SHEAR...BUT COULD HAVE SOME DEVELOPMENT ENOUGH FOR
HAILERS THIS AFTN IN FAR SE ND/WCNTRL MN INTO SD. DID KEEP POPS UP
A BIT THRU THE DAY IN THIS AREA.

OTHERWISE CHC OF PCPN DVL-NRN VALLEY LESS BUT GOT SOME MID LEVEL
SHOWERS MOVING THRU INTO EARLY AFTN THEN DRYING OUT AS BETTER COLD
FRONT PUSH IN THIS AREA. TEMPS APPEAR REASONABLE...MOSTLY
70S..TOUCH 80 OR SO IN SE ND/WCNTRL MN.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT MON JUL 20 2009/

DISCUSSION...
MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE
ANALYSIS...AN AREA OF LOW PRESSURE IS LOCATED IN N SD WITH AN
INVERTED TROF EXTENDING THROUGH ND ALONG A BIS TO MOT LINE. WHEN
LOOKING AT THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH
SOME TIMING DIFFERENCES...ESPECIALLY LATER IN THE FORECAST.
THEREFORE...ENDED UP LEANING TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS
AND USED A GFS/NAM BLEND FOR POPS.

THE SURFACE BOUNDARY CONTINUES TO MOVE TO THE E TODAY...AND ALONG
WITH IT THE MAIN FOCUS FOR CONVECTION. ISOLD SVR TSRA HAVE BEEN
OCCURRING THROUGH THE NIGHT WITH THE MAIN SEVERE WEATHER THREAT FROM
THESE PULSE STORMS BEING LARGE HAIL. ALTHOUGH A PERIOD OF WEAKENING
CAN BE ANTICIPATED THROUGH THE MORNING INTO EARLY AFTERNOON HOURS...
CONTINUED MONITORING WILL NEED TO OCCUR DUE TO THE NATURE OF THESE
STORMS. THE FRONT IS EXPECTED TO MOVE OUT OF THE AREA TONIGHT...
TAKING THE PCPN THREAT WITH IT.

FOR TUE INTO THU...SURFACE HIGH PRESSURE WILL KEEP THE N PLAINS DRY
WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. THE NEXT CHANCE FOR
PCPN ARRIVES ON THU NIGHT AND LASTS INTO THE WEEKEND AS ANOTHER LOW
PRESSURE SYSTEM MOVES OUT OF THE ROCKIES INTO THE N PLAINS.

AVIATION...
VFR CIGS AND VSBYS EXPECTED TODAY WITH THE POTENTIAL FOR TSRA
MOVING FROM W TO E ACROSS THE AREA IN CONJUNCTION WITH A FRONTAL
PASSAGE TODAY INTO THIS EVENING. SE-S WINDS AROUND 15 KTS GUSTING
TO 25 KTS...EXPECTED TO TURN TO THE SW-W AS THE FRONT PASSES AND
DIMINISH TO AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/NG
Hazardous weather outlook, Jul 20, 6:30 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CDT MON JUL 20 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
630 AM CDT MON JUL 20 2009

...ISOLATED SEVERE THUNDESTORMS POSSIBLE TODAY INTO EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE IN PARTS OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY INTO
EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA PERIODICALLY FROM THURSDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

In the hours before

Local storm report, Jul 20, 7:21 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 AM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             8 NE GARDNER            47.23N 96.85W
07/20/2009  E1.00 INCH       CASS               ND   PUBLIC

0615 AM     HAIL             5 ENE GARDNER           47.17N 96.87W
07/20/2009  E0.75 INCH       CASS               ND   PUBLIC

            PEA TO PENNY SIZED HAIL REPORTED.

0620 AM     HAIL             3 SSE HENDRUM           47.22N 96.79W
07/20/2009  E0.75 INCH       NORMAN             MN   PUBLIC

0620 AM     HAIL             5 NE PERLEY             47.23N 96.73W
07/20/2009  E0.88 INCH       NORMAN             MN   PUBLIC

&&

JKAISER
Special weather statement, Jul 20, 12:50 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1250 PM CDT MON JUL 20 2009

NDZ039-053-201830-
RICHLAND ND-CASS ND-
1250 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA AND NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST
NORTH DAKOTA...

UNTIL 130 PM CDT

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTHWEST OF DAVENPORT...OR 21 MILES SOUTHWEST OF
FARGO...MOVING TO THE EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
KINDRED AT 105 PM CDT...HORACE AT 130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4658 9727 4676 9726 4676 9679 4674 9679
      4654 9680
TIME...MOT...LOC 1750Z 252DEG 13KT 4667 9712

SPEICHER
Special weather statement, Jul 20, 12:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 PM CDT MON JUL 20 2009

MNZ003-029-NDZ038-039-049-053-201900-
CLAY MN-WILKIN MN-RANSOM ND-RICHLAND ND-BARNES ND-CASS ND-
1256 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST
MINNESOTA AND NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
AND CASS COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHEASTERN BARNES
COUNTY IN SOUTHEAST NORTH DAKOTA AND NORTHERN RICHLAND COUNTY IN
SOUTHEAST NORTH DAKOTA AND RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

UNTIL 200 PM CDT

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH
OF EMBDEN TO 6 MILES SOUTHEAST OF ELLIOTT...MOVING TO THE EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
WHEATLAND AT 110 PM CDT...CHAFFEE...SHELDON AND ANSELM AT 120 PM
CDT...6 MILES SOUTH OF CASSELTON AND VENLO AT 140 PM CDT...9 MILES
SOUTHWEST OF MAPLETON...DURBIN AND 7 MILES NORTHWEST OF DAVENPORT AT
200 PM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 25 AND 80...
INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 323 AND MINNESOTA MILE
MARKER 11...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4701 9646 4628 9683 4639 9792 4715 9757
TIME...MOT...LOC 1756Z 288DEG 10KT 4685 9742 4632 9775

SPEICHER
Local storm report, Jul 20, 1:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
107 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             LEONARD                 46.65N 97.25W
07/20/2009  E0.50 INCH       CASS               ND   FIRE DEPT/RESCUE

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:50 PM CDTSpecial Weather StatementFGFBenson25 min
Jul 19, 11:59 PM CDTSevere Thunderstorm WarningFGFTowner61 min
Jul 20, 12:08 AM CDTSevere Thunderstorm WarningFGFBenson67 min
Jul 20, 12:27 AM CDTSevere Thunderstorm WarningFGFBenson, Towner63 min
Jul 20, 12:43 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner62 min
Jul 20, 1:10 AM CDTSevere Thunderstorm WarningFGFCavalier65 min
Jul 20, 1:47 AM CDTSpecial Weather StatementFGFRamsey28 min
Jul 20, 2:14 AM CDTSevere Thunderstorm WarningFGFCavalier46 min
Jul 20, 3:49 AM CDTSpecial Weather StatementFGFGrand Forks26 min
Jul 20, 3:56 AM CDTSpecial Weather StatementFGFCavalier34 min
Jul 20, 4:20 AM CDTSpecial Weather StatementFGFGrand Forks25 min
Jul 20, 5:53 AM CDTSpecial Weather StatementFGFTraill52 min
Jul 20, 6:09 AM CDTSevere Thunderstorm WarningFGFCass, Traill47 min
Jul 20, 12:50 PM CDTSpecial Weather StatementFGFCass40 min
Jul 20, 12:56 PM CDTSpecial Weather StatementFGFCass, Ransom64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.